Fentanyl

What is fentanyl? What does it look like?

Fentanyl is a very potent opioid, 80-100 times stronger morphine. There are pharmaceutical forms of fentanyl that are used for anesthesia and pain. Fentanyl and  related drugs are made and sold illicitly on the street or online. When we refer to “fentanyl” below we mean fentanyl and related drugs that are very strong opioids, are fast-acting, do not come from a pharmacy, and are made illicitly.

There is no way to know if a pill has fentanyl in it based on look, smell, or taste. Any opioid pill not from a pharmacy is highly likely to be fake and contain fentanyl.

To learn more about WA State fentanyl trends, watch our December 2020 webinar, Illicit Fentanyls in Washington State: Trends in Law Enforcement, Treatment, and Overdose.

Screenshot of webinar

What are the signs of fentanyl overdose?

The signs of an overdose involving fentanyl are the same as other opioids:

  • Blue, gray, or ashy skin
  • Slow or no breathing
  • Person won’t wake up

Fentanyl overdose often comes on much faster and stronger than a typical opioid overdose. In some cases, a person’s chest may become very stiff (called “chest wall rigidity” or “wooden chest”). This can make it harder for the victim to breathe and for a responder to do chest compressions.

How do I respond to a fentanyl overdose?

Naloxone can reverse a fentanyl overdose, although in some cases it may take more doses because fentanyl is so potent. You should also call 911, just like for any medical emergency, so extra help is on the way.

It is safe to respond to fentanyl overdose!

A fentanyl overdose can be reversed! In most cases, you cannot know if someone has used fentanyl.  Take the same steps as you would with any suspected opioid overdose.

There have been no confirmed cases of overdose among bystanders or professional first responders who responded to a fentanyl overdose. You can’t overdose on fentanyl by touching it. Fentanyl is unlikely to become aerosolized and cause overdose

The Office of National Drug Control Policy Fentanyl: Safety Recommendations for First Responders that state that “Naloxone is an effective medication that rapidly reverses the effects of fentanyl.” (This is shared with permission of the White House Office of National Drug Control Policy).

The American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) released a position statement on first responders’ fentanyl overdose risk, “Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low. To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids.”

Learn more about law enforcement and overdose response here and fire departments and EMS here.

How to reduce the risk of a fentanyl overdose

Any drug in any form (powder, pill) you get from a dealer, friend or an online source could have fentanyl in it.  You can’t smell or taste fentanyl and fake pills made from fentanyl can look like real pills from a pharmacy. There’s no way to know if -or how much- fentanyl may be in them.

To lower your chance of having or dying from an overdose:

  • Assume that any pill, powder, or other drug you get from a dealer, friend or online source probably has fentanyl in it.
  • Don’t use alone or call a friend when you do use. They can get help if you need it.
  • Carry naloxone, and let others know where you keep it.
  • Start with a very small amount and use s-l-o-w-l-y so you can stop right away if something doesn’t feel right.
  • Go one person at a time. Watch and wait before the next person uses.
  • Using too many drugs on top of each other greatly increases the risk of death. Opioids, downers, methamphetamine, cocaine and alcohol can be a deadly mix!

Fentanyl test strips

If used correctly, fentanyl test strips can detect the presence of the most common types of fentanyl in street drugs and pills. These strips can be a useful harm reduction tool for people who drugs. Fentanyl test strips may not be able to detect all forms of illicit fentanyl and they cannot tell you how much fentanyl may be present. There can also be false positives (showing that fentanyl is present when it really isn’t). False positives are common when you test methamphetamine. The process of testing methamphetamine is different than testing opioids and uses more water.

Watch a video on How to use fentanyl test strips from Prevent Overdose-Rhode Island.

Screenshot of video

Young people and fentanyl

Fentanyl deaths are rising quickly for young people in WA State. King County worked with Rescue Agency to create Laced & Lethal, a campaign to educate youth about fentanyl, and how to respond to overdose.

Check out Laced & Lethal here.

Laced & Lethal

Resources

This presentation addresses illicit fentanyl. Illicit fentanyl related products are described including the different forms it can appear in. The rise in use and overdoses are described as well as some of the reasons for these changes. Implications for overdose prevention and initiating treatment with medications for opioid use disorder are described. In 2020, over 80% of the fentanyl police confiscated with in tablet form. Police evidence that looked like black tar heroin actually was heroin in 95% of cases, suggesting that fentanyl was rarely in “heroin” in 2020. This may change over time.

  

 

 

Share